Illinois, 2010

Flash Flooding and Damaging Wind in Illinois, May 13, 2010

May 13, 2010 · NWS ILX · 5 events in 5 counties and zones

Strong thunderstorms with heavy rain moved across north central Illinois along and ahead of a slow moving warm front during the morning of May 13th. Rainfall rates of 1 to 2 inches per hour were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Strong thunderstorms with heavy rain moved across north central Illinois along and ahead of a slow moving warm front during the morning of May 13th. Rainfall rates of 1 to 2 inches per hour were common. In addition, an isolated thunderstorm in central Illinois produced high wind and minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 1:21 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 13, 1:21 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
221 AM CDT THU MAY 13 2010

.DISCUSSION...
ISSUED 220 AM CDT THU MAY 13 2010

LATEST SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED JUST SOUTH OF
DES MOINES IA. ASSOCIATED WARM FRONT WAS CLOSE TO THE I-74
CORRIDOR IN OUR CWA AND CONTINUED TO PUSH NORTHWARD. MCS CLUSTERS
LINED UP FROM SOUTHERN WISCONSIN SOUTHWEST INTO KANSAS EARLY THIS
MORNING...WITH SEVERAL BANDS OF STRONG TO SEVERE THUNDERSTORMS
RIDING NORTHEAST. MAIN FOCUS OF THIS FORECAST PACKAGE WILL BE THE
PRECIPITATION OVER THE NEXT 24 TO 36 HOURS. DUE TO THIS ACTIVITY...
LITTLE CHANGE WAS MADE TO THE FORECAST BEYOND FRIDAY...ASIDE FROM
SOME ADJUSTMENTS TO PRECIPITATION TIMING LATER THIS WEEKEND.

MAIN SURFACE LOW TO MOVE NORTHEAST INTO WISCONSIN TODAY...WITH
TRAILING COLD FRONT TO PUSH ACROSS THE CWA THIS AFTERNOON AND
TONIGHT. NOT A LOT OF DIFFERENCES BETWEEN THE MODELS ON THE TIMING
OF THIS...BUT LEANED A BIT MORE TOWARD THE SREF SOLUTION. MAIN
SEVERE ACTIVITY EXPECTED TO BE WEST OF I-55 THIS MORNING...FROM
THE ONGOING MCS SYSTEMS. ALONG AND EAST OF I-55...THIS AREA WILL
BE FIRMLY IN THE WARM SECTOR TODAY AND LARGELY OUT OF THE MCS
CLOUD DEBRIS...WITH ATMOSPHERE RAPIDLY DESTABILIZING BY THIS
AFTERNOON. SUPERCELL TYPE STORMS SHOULD EVOLVE INTO LINES OF
STORMS AND MORE OF A WIND THREAT. PRECIPITATION SHOULD QUICKLY END
BEHIND THE MAIN LINE OF STORMS THIS EVENING...BUT WILL LINGER
OVERNIGHT AND EARLY FRIDAY ACROSS THE SOUTHEAST CWA.

AS FOR THE FLASH FLOOD WATCH...WILL CONTINUE THIS AS PRECIPITABLE
WATERS CURRENTLY AROUND 1.75 INCHES AND SHOULD REMAIN IN THAT
GENERAL RANGE THROUGH THE AFTERNOON. EXTENSIVE FLOODING ONGOING
FURTHER WEST ACROSS MISSOURI...AND CONTINUED TRAINING OF ECHOES IS
FAVORED AS THE MCS-RELATED STORMS MOVE INTO THE CWA.

HIGH PRESSURE TO KEEP THINGS QUIET OVER THE CWA FOR THE FIRST PART
OF THE WEEKEND. LONGER RANGE MODELS INDICATING A SHORTWAVE MOVING
NORTHEAST INTO THE AREA LATER IN THE WEEKEND. GFS APPEARS TO BE
SUFFERING FEEDBACK ISSUES AGAIN AND BRINGS A STRENGTHENING LOW
RIGHT OVER CENTRAL ILLINOIS BY 12Z MONDAY...WHILE THE ECMWF
TRACKS IT ACROSS THE LOWER MISSISSIPPI VALLEY. ECMWF SOLUTION
WOULD SUGGEST SOME PRECIPITATION SPREADING INTO THE SOUTHWEST CWA
AS EARLY AS SATURDAY NIGHT. WILL GO WITH SLIGHT CHANCES THROUGH
SUNDAY AT THIS TIME...THEN SPREAD CHANCE POPS ACROSS THE ENTIRE
CWA SUNDAY NIGHT AS THE UPPER TROUGH SWINGS MORE INTO THE REGION.

GEELHART

&&

.AVIATION...
ISSUED 1153 PM CDT WED MAY 12 2010

WARM FRONT REMAINS NEAR OR JUST NORTH I-72. CONVECTION CONTINUES
TO DEVELOP JUST NORTH OF THAT AND CONTINUES TO MOVE NORTHEAST NEAR
BMI. SO WILL KEEP VCSH AND A SHORT TEMPO FOR SHRA WITH LOWER CIGS
AND VIS FOR NEXT 1-2 HRS. PIA SITES APPEARS TO BE IN BREAK BUT AM
EXPECTING THINGS TO RETURN TOWARD MORNING. SPI-CMI NOT SEEING
ANYTHING AT THIS TIME...BUT AM ALSO EXPECTING CONVECTION TO ENTER
TOWARD THE SITES TOWARD MORNING...AS BOWECHO IN WESTERN MO IS
FORECAST TO ARRIVE AT SPI AND PIA AROUND 10Z...11Z AT DEC AND
BMI...AND 12Z FOR CMI. AM ALSO EXPECTING ADDITIONAL CONVECTION AS
THE MAIN FRONT MOVES INTO THE AREA TOMORROW AFTERNOON AND EVENING.
AFTER THIS...JUST EXPECTING MOSTLY CLOUDY SKIES...WITH PCPN WELL
OFF TO EAST OF THE AREA. EASTERLY WINDS EXPECTED AROUND THE FRONT
AT ALL SITES OVERNIGHT...BUT AM EXPECTING A SHIFT TO THE SOUTHEAST
TOWARD MORNING...THEN BECOMING SOUTHWEST BY AFTERNOON AHEAD OF THE
FRONT. FROPA APPEARS TO BE AROUND 00Z AT ALL SITES. GUSTY WINDS
ALSO EXPECTED AT PIA AND BMI OVERNIGHT AND THEN AT ALL LOCATIONS
TOMORROW UNTIL FRONT COMES THROUGH.

AUTEN

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ILZ027>031-036>038-
040>042-047>051.

&&
Hazardous weather outlook, May 12, 2:21 PM CST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CDT WED MAY 12 2010

ILZ027>031-036>038-040>042-047>051-131200-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
321 PM CDT WED MAY 12 2010

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND BECOME MORE WIDESPREAD TONIGHT. HEAVY RAINFALL OF 1 TO 2
INCHES IS LIKELY TONIGHT NORTHWEST OF I-55....OVER AREAS THAT HAVE
ALREADY SEEN 1 TO 2 INCHES OF RAIN THIS PAST MONDAY NIGHT. IN
ADDITION TO THE FLOODING THREAT AND FREQUENT LIGHTNING...THE
STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND
GUSTY WINDS FROM LEWISTOWN AND JACKSONVILLE WEST WHERE THERE IS A
SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT ROUND OF SEVERE THUNDERSTORMS IS EXPECTED FROM MIDDAY
THURSDAY INTO THURSDAY EVENING AS A COLD FRONT MOVES THROUGH THE
AREA. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE FROM THESE
STORMS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER SUNSET TONIGHT.

ILZ062-063-066>068-071>073-131200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
321 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND BECOME MORE WIDESPREAD TONIGHT. A FEW STORMS COULD
BECOME STRONG WITH SMALL HAIL...GUSTY WINDS...HEAVY RAINS AND
FREQUENT LIGHTNING AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING AS A COLD FRONT MOVES THROUGH THE AREA. THE MOST
FAVORED TIME FOR SEVERE STORMS WILL BE AFTER 3 PM AND CONTINUE
INTO THURSDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREATS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS
FRIDAY IN SOUTHEAST ILLINOIS AND LATER SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

ILZ043>046-052>057-061-131200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-
PIATT-SHELBY-VERMILION-
321 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING THIS
AFTERNOON AND EVENING AND BECOME MORE WIDESPREAD BY OVERNIGHT.
A FEW STORMS COULD BECOME STRONG WITH SMALL HAIL...GUSTY WINDS...
HEAVY RAINS AND FREQUENT LIGHTNING AFTER 10 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING AHEAD OF A COLD FRONT THAT WILL BE MOVING THROUGH
ILLINOIS. THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE
BETWEEN 3 PM AND 9 PM. LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREAT...ALONG WITH STRONG WINDS AND HEAVY RAINFALL.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATER SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

KH

In the hours before

Special weather statement, May 12, 11:28 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1228 AM CDT THU MAY 13 2010

ILZ027-130615-
KNOX-
1228 AM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN KNOX COUNTY UNTIL 115
AM CDT...

AT 1224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MONMOUTH...MOVING NORTHEAST AT 55 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  RIO...
  ONEIDA...
  ALTONA...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4116 9009 4115 9006 4094 9044 4094 9045
      4109 9045 4115 9045 4116 9044
TIME...MOT...LOC 0528Z 228DEG 46KT 4095 9065

AUTEN
Special weather statement, May 13, 12:36 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
136 AM CDT THU MAY 13 2010

ILZ027-028-130730-
KNOX-STARK-
136 AM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHERN KNOX AND STARK COUNTIES
UNTIL 230 AM CDT...

AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KIRKWOOD...OR 7 MILES SOUTH OF MONMOUTH...
MOVING NORTHEAST AT 50 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  GALESBURG...
  RIO...
  KNOXVILLE...
  WATAGA...
  ONEIDA...
  VICTORIA...
  ALTONA...

OTHER LOCATIONS AFFECTED INCLUDE...HENDERSON...DAHINDA AND SNAKE DEN
HOLLOW.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4112 8965 4081 9045 4109 9045 4115 9044
      4116 9039 4116 8989 4124 8987 4124 8971
TIME...MOT...LOC 0636Z 242DEG 43KT 4083 9065

AUTEN

The radar

The Quad Cities radar (KDVN), 53 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Knox

When
May 13, 3:30 AM CST to 9:00 AM CST
Where
Knox County, 2.7 mi NW of Rio to 6.47 mi W of St Augustine
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
41.152, -90.429

Rainfall rates of 2.00 to 2.5 in a two hour period resulted in areas of flash flooding in Knox County. The heavy rain also resulted in the overflowing of small streams near the town of Altona.

Flash Flood, Stark

When
May 13, 3:30 AM CST to 9:00 AM CST
Where
Stark County, 2.2 mi NNW of La Fayette to 2.95 mi SW of West Jersey
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.150, -89.985

Heavy rain, with rainfall rates of 2.00 to 2.50 inches in less than two hours, produced widespread flash flooding in Stark County. Water covered many roads across the county. The worst flooding was near the town of Bradford where Illinois Route 40 was under water for several hours during the morning.

Flash Flood, Fulton

When
May 13, 4:00 AM CST to 9:00 AM CST
Where
Fulton County, 3.2 mi NNW of Avon to 2.81 mi WNW of Manley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.715, -90.444

Rainfall rates of 2.00 to 2.50 inches in less than two hours produced flash flooding in the northwest part of Fulton County. Numerous rural roads and small streams were inundated by the flooding.

Flash Flood, Peoria

When
May 13, 4:15 AM CST to 9:00 AM CST
Where
Peoria County, 1.7 mi N of Elmore to 3.07 mi S of Elmore
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.974, -89.985

Rainfall rates of 2.00 to 2.50 inches in less than two hours produced flash flooding in northwest Peoria County. Numerous rural roads and small streams were inundated by the flooding.

Thunderstorm Wind, Tazewell

When
May 13, 6:25 AM CST
Where
Tazewell County, 1 mi S of South Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.486, -89.650

An estimated 60 mph wind produced a few broken tree limbs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237219, 237294, 237454, 237456, 237215.